Journal of Applied Probability

Optimal portfolios for financial markets with Wishart volatility

Nicole Bäuerle and Zejing Li

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider a multi asset financial market with stochastic volatility modeled by a Wishart process. This is an extension of the one-dimensional Heston model. Within this framework we study the problem of maximizing the expected utility of terminal wealth for power and logarithmic utility. We apply the usual stochastic control approach and obtain, explicitly, the optimal portfolio strategy and the value function in some parameter settings. In particular, we do this when the drift of the assets is a linear function of the volatility matrix. In this case the affine structure of the model can be exploited. In some cases we obtain a Feynman-Kac representation of the candidate value function. Though the approach we use is quite standard, the hard part is to identify when the solution of the Hamilton-Jacobi-Bellman equation is finite. This involves a couple of matrix analytic arguments. In a numerical study we discuss the influence of the investors' risk aversion on the hedging demand.

Article information

Source
J. Appl. Probab., Volume 50, Number 4 (2013), 1025-1043.

Dates
First available in Project Euclid: 10 January 2014

Permanent link to this document
https://projecteuclid.org/euclid.jap/1389370097

Digital Object Identifier
doi:10.1239/jap/1389370097

Mathematical Reviews number (MathSciNet)
MR3161371

Zentralblatt MATH identifier
1283.93306

Subjects
Primary: 93E20: Optimal stochastic control 91G80: Financial applications of other theories (stochastic control, calculus of variations, PDE, SPDE, dynamical systems) 91G10: Portfolio theory

Keywords
Wishart process portfolio problem CRRA utility stochastic control Hamilton-Jacobi-Bellman equation matrix exponential

Citation

Bäuerle, Nicole; Li, Zejing. Optimal portfolios for financial markets with Wishart volatility. J. Appl. Probab. 50 (2013), no. 4, 1025--1043. doi:10.1239/jap/1389370097. https://projecteuclid.org/euclid.jap/1389370097


Export citation

References

  • Bru, M.-F. (1991). Wishart processes. J. Theoret. Prob. 4, 725–751.
  • Buraschi, A., Porchia, P. and Trojani, F. (2010). Correlation risk and optimal portfolio choice. J. Finance 65, 393–420.
  • Cont, R. and Da Fonseca, J. (2002). Dynamics of implied volatility surfaces. Quant. Finance 2, 45–60.
  • Da Fonseca, J., Grasselli, M. and Tebaldi, C. (2007). Option pricing when correlations are stochastic: An analytical framework. Rev. Derivatives Res. 10, 151–180.
  • Da Fonseca, J., Grasselli, M. and Tebaldi, C. (2008). A multifactor volatility Heston model. Quant. Finance 8, 591–604.
  • Gnoatto, A. and Grasselli, M. (2014). The explicit Laplace transform for the Wishart process. To appear in J. Appl. Prob.
  • Gourieroux, C. and Sufana, R. (2003). Wishart quadratic term structure models. SSRN E-library 1–35.
  • Gourieroux, C. and Sufana, R. (2004). Derivative pricing with Wishart multivariate stochastic volatility: Application to credit risk. SSRN E-library 1–44.
  • Hata, H. and Sekine, J. (2013). Risk-sensitive asset management under a Wishart Autoregressive factor model. J. Math. Finance 3, 222–229.
  • Heston, S. (1993). A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev. Financial Studies 6, 327–343.
  • Kallsen, J. and Muhle-Karbe, J. (2010). Utility maximization in affine stochastic volatility models. Internat. J. Theor. Appl. Finance 13, 459–477.
  • Korn, R. and Kraft, H. (2004). On the stability of continuous-time portfolio problems with stochastic opportunity set. Math. Finance 14, 403–414.
  • Kraft, H. (2005). Optimal portfolios and Heston's stochastic volatility model: an explicit solution for power utility. Quant. Finance 5, 303–313.
  • Liptser, R. S. and Shiryaev, A. N. (2001). Statistics of random processes: I, (Appl. Math. 5). Springer, Berlin.
  • Liu, J. (2007). Portfolio selection in stochastic environments. Rev. Financial Studies 20, 1–39.
  • Matsumoto, S. (2012). General moments of the inverse real Wishart distribution and orthogonal Weingarten functions. J. Theoret. Prob. 25, 798–822.
  • Mayerhofer, E., Pfaffel, O. and Stelzer, R. (2011). On strong solutions for positive definite jump diffusions. Stoch. Process. Appl. 121, 2072–2086.
  • Muhle-Karbe, J., Pfaffel, O. and Stelzer, R. (2012). Option pricing in multivariate stochastic volatility models of OU type. SIAM J. Financial Math. 3, 66–94.
  • Rellich, F. (1969). Perturbation Theory of Eigenvalue Problems. Gordon and Breach Science Publishers, New York.
  • Richter, A. (2012). Explicit solutions to quadratic BSDEs and applications to utility maximization in multivariate affine stochastic volatility models. Preprint. Available at http://arxiv.org/abs/1201.2877v1.
  • Rieder, U. and Bäuerle, N. (2005). Portfolio optimization with unobservable Markov-modulated drift process. J. Appl. Prob. 42, 362–378.
  • Sultan, S. A. and Tracy, D. S. (1996). Moments of Wishart distribution. Stoch. Anal. Appl. 14, 237–243.
  • Zariphopoulou, T. (2001). A solution approach to valuation with unhedgeable risks. Finance Stoch. 5, 61–82. \endharvreferences